Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
RationaleMonosialotetrahexosylganglioside (GM1), an exogenous ganglioside, is widely used as an adjuvant in treating cerebrovascular diseases and Parkinson disease. While its association with Guillain-Barré syndrome is well-established, GM1-induced hypokalemia presenting-with overlapping clinical features such as muscle weakness-has not been previously reported. Severe hypokalemia can cause neurological deficits and electrocardiographic abnormalities, emphasizing the need to recognize this potential adverse effect.Patient concernsA 68-year-old male with parkinsonism developed severe lower extremity weakness (inability to walk unassisted) and absent tendon reflexes 6 days after initiating GM1 therapy.DiagnosesLaboratory testing confirmed severe hypokalemia (serum potassium: 2.05 mmol/L). The Naranjo Adverse Drug Reaction Probability Scale scored 6 for GM1, indicating GM1 as the more probable cause.InterventionsImmediate potassium supplementation was administered, and GM1 was discontinued.OutcomesFollowing interventions, the patient's muscle strength and tendon reflexes improved significantly (serum potassium: 3.99 mmol/L), with resolution of hypokalemia.LessonsOlder adults with comorbidities are vulnerable to GM1-associated hypokalemia. Clinicians should monitor potassium levels during GM1 therapy, and further research into underlying mechanisms is warranted.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.